Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Duluth, MN

March 25, 2004Itasca County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Mar 25, 2004, 11:37 AM CST for Itasca County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2004, 11:37 AM CST (17:37 UTC)
Expired
Mar 25, 2004, 12:30 PM CST
In force
53 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Itasca County, MN

The radar

The Duluth radar (KDLH), 100 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 5.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2004-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2004-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

836 
WUUS53 KDLH 251737
SVRDLH
MNC061-251830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1135 AM CST THU MAR 25 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 1230 PM CST

* AT 1135 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17
  MILES SOUTH OF GRAND RAPIDS...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND RAPIDS AROUND 1150 AM CST...
  BLACKBERRY AROUND 1155 AM CST...
  WARBA AROUND 1155 AM CST...
  GOODLAND AROUND NOON CST...

DAMAGING HAIL UP TO ONE INCH IN DIAMETER AND DESTRUCTIVE WINDS OVER
60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING
AND STAY AWAY FROM WINDOWS. IF CAUGHT OUTDOORS GET INTO A DEPRESSION
SUCH AS A RAVINE OR DITCH.

LAT...LON 4706 9376 4705 9315 4733 9310 4735 9341

$$
STEWART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 3:15 AM CST, 8 hours 22 minutes earlier.

Area forecast discussion, Mar 25, 3:15 AM CST, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
315 AM CST THU MAR 25 2004

.DISCUSSION...PRECIPITATION POTENTIAL IS THE MAIN FOCUS TODAY.

THE MODELS ARE IN FAIR AGREEMENT IN TERMS OF SURFACE FEATURES OVER
THE NEXT FEW DAYS...BUT THERE IS QUITE A BIT OF DISCONTINUITY
BETWEEN THE MODELS REGARDING THE DETAILS. THE 06Z MESOETA OFFERS
A COMPROMISE BETWEEN THE UKMET/GFS AND THE ETA/NGM/CANADIAN.
THE 06Z MESOETA ALSO HAS AN EXCELLENT HANDLE ON THE BATCH OF
CONVECTION IN WESTERN NORTH DAKOTA...AND THE SHOWERS IN NORTH
CENTRAL SOUTH DAKOTA. THE ELEVATED CONVECTION IN NORTH DAKOTA IS
OCCURRING IN AN AREA OF HIGHER TOTAL TOTALS AND H85 COMPUTED LI THAT
IS AROUND ZERO OR A LITTLE BELOW ZERO. WILL USE A BLEND OF THE
RUC AND MESOETA FOR THE SHORT TERM DETAILS.

FOR TODAY...THE FIRST CONCERN FOR TODAY IS DENSE FOG IN NW WI. WILL
MAINTAIN THE DENSE FOG ADVISORY FOR THE COUNTIES ALREADY IN THE
ADVISORY. THE MODELS ARE REALLY HINTING AT ELEVATED CONVECTION
ACROSS THE CWA TODAY. THE RUC FORECASTS TOTAL TOTALS IN THE MID
50S MOVING INTO THE AREA BY MIDDAY...ALONG WITH H85 COMPUTED LI
OF AROUND -3C. STRONG WAA/THETA-E ADVECTION WILL ALSO SPREAD ACROSS
THE AREA...HELPING TO SET THE STAGE FOR ELEVATED CONVECTION.
ALTHOUGH THE EXACT PLACEMENT OF THE MOST SIGNIFICANT RAIN WILL
BE TOUGH GIVEN THE MODEL DIFFERENCES AND THE SUBTLE SURFACE
FEATURES...THINK THE SOUTHEAST 2/3 OF THE CWA WILL SEE LIKELY
TYPE PRECIPITATION. WILL GO WITH CHANCE FOR THE NORTHWEST...BUT
DEPENDING ON WHICH MODEL WINS OUT IT COULD BE RATHER RAINY
THERE AS WELL.

THE SYSTEM WILL MOVE QUICKLY OUT OF THE AREA TONIGHT...ALLOWING
COOLER AIR AND SOME LOW CLOUDS TO DROP DOWN FROM THE NORTH.
SOME MOS GUIDANCE TOO WARM...SO WILL GO WITH COOLER MAV/MET.

ON FRIDAY...LOOKS LIKE SOME LOW CLOUDS WILL HANG ON ACROSS THE
NORTH. WILL GO WITH COOLER TEMPS DUE TO EAST/NE WINDS AND THE
POTENTIAL FOR LOW CLOUDS ACROSS THE NORTH. THE COOLEST AIR WILL
BE NEAR LAKE SUPERIOR...WITH THE NORTHEAST WINDS.

OTHER THAN THAT...IT COULD BE A WET WEEKEND...AT LEAST SATURDAY
NIGHT INTO SUNDAY...AS THE NEXT SYSTEM MOVES IN.

&&

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...DENSE FOG ADVISORY THROUGH 15Z FOR ASHLAND...IRON...
     SAWYER AND PRICE COUNTIES.

DAP
Hazardous weather outlook, Mar 25, 10:32 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1032 AM CST THU MAR 25 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261330-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
1032 AM CST THU MAR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WILL BLANKET PORTIONS OF THE DULUTH FORECAST AREA INTO THE
AFTERNOON HOURS.  SCATTERED THUNDERSTORMS WILL SPREAD ACROSS
NORTHEAST MINNESOTA THIS AFTERNOON AND NORTHWEST LATE THIS AFTERNOON.
ISOLATED STORMS MAY PRODUCE LARGE HAIL. CLOUD TO GROUND LIGHTNING AND
HEAVY DOWNPOURS WILL ALSO BE A THREAT. THE STORMS WILL PERSIST INTO
THIS EVENING...BEFORE ENDING BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

KFM

In the hours before

Local storm report, Mar 25, 10:55 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1055 AM CST THU MAR 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HAIL             PINE RIVER              46.72N 94.40W
03/25/2004  0.75 INCH        SOUTHERN CASS      MN   TRAINED SPOTTER

&&

STEWART

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 10:26 AM CSTSevere Thunderstorm WarningDLHCass64 min
Mar 25, 12:10 PM CSTSevere Thunderstorm WarningDLHSaint Louis65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.